Advertisement

Convex Non-Convex Segmentation over Surfaces

  • Martin Huska
  • Alessandro Lanza
  • Serena MorigiEmail author
  • Fiorella Sgallari
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10302)

Abstract

The paper addresses the segmentation of real-valued functions having values on a complete, connected, 2-manifold embedded in \({{\mathbb {R}}}^3\). We present a three-stage segmentation algorithm that first computes a piecewise smooth multi-phase partition function, then applies clusterization on its values, and finally tracks the boundary curves to obtain the segmentation on the manifold. The proposed formulation is based on the minimization of a Convex Non-Convex functional where an ad-hoc non-convex regularization term improves the treatment of the boundary lengths handled by the \(\ell _1\) norm in [2]. An appropriate numerical scheme based on the Alternating Directions Methods of Multipliers procedure is proposed to efficiently solve the nonlinear optimization problem. Experimental results show the effectiveness of this three-stage procedure.

Keywords

Manifold segmentation Images on manifold ADMM Convex non-convex strategy 

Notes

Acknowledgements

This work was supported by the “National Group for Scientific Computation (GNCS-INDAM)” and by ex60% project by the University of Bologna “Funds for selected research topics”.

Supplementary material

427343_1_En_28_MOESM1_ESM.pdf (208 kb)
Supplementary material 1 (pdf 207 KB)

References

  1. 1.
    Blake, A., Zisserman, A.: Visual Reconstruction. MIT Press, Cambridge (1987)Google Scholar
  2. 2.
    Cai, X.H., Chan, R.H., Zeng, T.Y.: A two-stage image segmentation method using a convex variant of the Mumford-Shah model and thresholding. SIAM J. Imaging Sci. 6(1), 368–390 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Chan, T., Vese, L.: Active contours without edges. IEEE Trans. Image Process. 10, 266–277 (2001)CrossRefzbMATHGoogle Scholar
  4. 4.
    Chen, P.Y., Selesnick, I.W.: Group-sparse signal denoising: non-convex regularization, convex optimization. IEEE Trans. Signal Process. 62, 464–3478 (2014)MathSciNetGoogle Scholar
  5. 5.
    Huska, M., Morigi, S.: A meshless strategy for shape diameter analysis. Vis. Comput. 33(3), 303–315 (2017)CrossRefzbMATHGoogle Scholar
  6. 6.
    Lanza, A., Morigi, S., Sgallari, F.: Convex image denoising via non-convex regularization. In: Aujol, J.-F., Nikolova, M., Papadakis, N. (eds.) SSVM 2015. LNCS, vol. 9087, pp. 666–677. Springer, Cham (2015). doi: 10.1007/978-3-319-18461-6_53 Google Scholar
  7. 7.
    Lanza, A., Morigi, S., Sgallari, F.: Convex image denoising via non-convex regularization with parameter selection. J. Math. Imaging Vis. 56(2), 195–220 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Lanza, A., Morigi, S., Selesnick, I., Sgallari, F.: Nonconvex nonsmooth optimization via convex-nonconvex majorization-minimization. Numerische Math. (2016). doi: 10.1007/s00211-016-0842-x
  9. 9.
    Mumford, D., Shah, J.: Optimal approximations by piecewise smooth functions and associated variational problems. Commun. Pure Appl. Math. 42(5), 577–685 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Nikolova, M.: Estimation of binary images by minimizing convex criteria. In: Proceedings of the IEEE International Conference on Image Processing, vol. 2, pp. 108–112 (1998)Google Scholar
  11. 11.
    Rudin, L.I., Osher, S., Fatemi, E.: Nonlinear total variation based noise removal algorithms. Phys. D 60(1–4), 259–268 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Tai, X.C., Duan, Y.: Domain decomposition methods with graph cuts algorithms for total variation minimization. Adv. Comput. Math. 36(2), 175–199 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Wu, C., Zhang, J., Duan, Y., Tai, X.-C.: Augmented Lagrangian method for total variation based image restoration and segmentation over triangulated surfaces. J. Sci. Comput. 50(1), 145–166 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Zhang, J., Zheng, J., Wu, C., Cai, J.: Variational mesh decomposition. ACM Trans. Graph. 31(3), 21:1–21:14 (2012)CrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  • Martin Huska
    • 2
  • Alessandro Lanza
    • 1
  • Serena Morigi
    • 1
    Email author
  • Fiorella Sgallari
    • 1
  1. 1.Department of MathematicsUniversity of BolognaBolognaItaly
  2. 2.Department of MathematicsUniversity of PadovaPadovaItaly

Personalised recommendations